Effects of Other Illnesses and Drugs on ET

By Anthony E. Lang, M.D., F.R.C.P.(C)

A number of drugs and illnesses are capable of causing tremor in their own right or worsening tremor in predisposed individuals. All of us have fine tremor, known as physiologic tremor that can be documented with sensitive recording devices. There are many factors capable of accentuating physiologic tremor to the point that it is evident to the individual and sometimes even mildly disabling. These same factors are capable of accentuating pre-existing essential tremor (ET) or bringing it out in someone who is previously asymptomatic but predisposed to developing it eventually (for example, someone who has inherited the gene(s) causing tremor).

Physicians specializing in treating tremor patients are commonly faced with the question of whether a drug or illness is the cause of the tremor or has simply accentuated a pre-existing tremor or precipitated it prematurely in someone who was predisposed. Often the only way of knowing is to withdraw the drug (if possible) or treat the underlying condition, and then wait to see if the tremor resolves. In the comments below I will give a few examples. Because it is impossible to comment on all drug treatments, when patients believe that specific drugs may be worsening their symptoms of ET, they should discuss these concerns in detail with their physicians.

Possibly the most common “drug” that we are all exposed to is caffeine. Typically, excessive caffeine intake temporarily worsens the symptoms of ET (as it does with physiologic tremor in all of us). However, an individual’s sensitivity to caffeine seems to be rather idiosyncratic. Some patients experience a clear reduction in tremor if they eliminate caffeine from their diets, and others note no change whatsoever.

Alcohol commonly lessens the symptoms of ET; however, many patients note “rebound” increases tremor the next day even when the amounts of alcohol they drank were not excessive.

Many “over-the-counter” drugs (including herbal or “natural” medicines) can have variable effects on preexisting tremor. Cold medications that contain epinephrine-like agents may accentuate tremor, while those with antihistamines may reduce tremor in a nonspecific fashion due to their sedating effects.

This essay was encouraged by a member’s letter questioning the influence of thyroid replacement therapy on tremor. Excessive thyroid secretion (hyperthyroidism) characteristically is associated with an accentuated physiologic tremor. In the same fashion, hypothyroid patients taking thyroid replacement drugs in higher dosages than necessary to normalize their thyroid states can present in a fashion identical to hyperthyroidism.

If an individual has pre-existing ET, the tremor will clearly worsen in a hyperthyroid state (spontaneously or due to excessive intake of thyroid replacement drugs). It is also possible that an individual who has inherited a genetic predisposition to ET but who was not previously symptomatic would be more prone to developing a more severe tremor at these times than might be seen in another individual who lacks such a genetic predisposition.

Sometimes hypothyroidism is present for months or even years before a diagnosis. If this occurs in ET patients (or genetically-predisposed individuals), then it is possible that the use of normal replacement dosages of thyroid hormone will increase their tremors quite noticeably over those experienced while they were hypothyroid. Unfortunately, in this case, it is necessary to maintain proper thyroid replacement levels (making sure that they are not excessive) and accept the increase in tremor (if necessary, treating it with anti-tremor drugs) rather than not treating the hypothyroid state appropriately.

Treatments used for many other medical illnesses are also capable of worsening pre-existing ET. Another important example of this is the potential for a number of anti-asthma drugs (both oral medications and inhalers) to worsen tremor.

Unlike the thyroid situation described above, there are numerous alternatives that can be tried in hopes of avoiding drugs that are particularly prone to increasing tremor. Prednisone and other corticosteroid drugs are used in treating numerous illnesses. There are many reasons to maintain prednisone in as low a dosage as possible or to use other “steroid-sparing” agents.

A number of drugs used for treating psychiatric illnesses can accentuate or alter preexisting ET. Many of the older anti-depressants can increase tremor, but here again, there are a large number of alternatives that could be considered if increased ET becomes a problem.

Lithium is a drug that is used in manic depressive illness. Lithium commonly causes a tremor in its own right and usually worsens preexisting tremor. Once again, alternatives could be considered, but I have seen several patients whose psychiatric well-being was very dependent on lithium, and we have had no alternative but to accept the increases in tremor and treat this as necessary.

Older and to a lesser extent, newer (“atypical”)  anti-psychotic agents (as used in schizophrenia) may cause a parkinsonian tremor in anyone. Occasionally we see a striking and severe whole-body tremor when a patient with pre-existing ET is given these drugs. This is uncommon but should be considered when patients are taking anti-psychotic agents.

Of the neurologic drug treatments that accentuate ET, certain anti-convulsants are probably the most common. The best known example is valproic acid. Again, alternatives are available, but sometimes this remains the most effective drug for the patient. Occasionally, switching to a slow-release or coated form of the drug reduces the tremor at least temporarily.

Just as drug treatment for underlying illnesses can sometimes accentuate ET symptoms, occasionally a reduction in tremor is seen. This serendipitous observation has often led to the use of these drugs in the management of ET. The two best examples of this are propranolol (used for cardiac disease and hypertension) and primidone (used for seizures). Similar “accidental” responses will almost certainly continue to be the source of future drug trials in ET patients, at least until we have a better understanding of the underlying neurochemical and physiologic abnormalities in the condition.

In concluding, I would again emphasize the importance of discussing concerns about the effects of underlying illnesses and their drug treatments on ET tremor with your physician. Even if you have experienced a clear increase in your tremor symptoms, this may be temporary, and the need for the causative drug may outweigh any increased disability you are experiencing from the tremor. Patients are advised to always consult their physician and not unilaterally discontinue treatments that they feel may be aggravating their tremors.

2 thoughts on “Effects of Other Illnesses and Drugs on ET

  1. My MDS neurologist has told me that my tremors are the result of depression medication that I was prescribed for many years. No one ever went over possible side effects with me.

    Caffeine does not appear to affect the severity of my tremors. I do suffer from hypothyroidism.

  2. You are not alone Betty. I was taking effexor, an SNRI, for 20+ years for depression/anxiety. It did not cause my tremors to worsen. However, it lost its effectiveness. I switched to prozac, an SSRI, and tremors are much worse. I’ve also developed an “internal shakiness” that I thought was due to my anxiety but just read today that some with ET have this too. Have tried all the meds for ET under care of movement disorder specialist. I can’t tolerate the most effective meds, beta blockers, etc. Hoping to try xanax for this new internal shakiness. I need to continue using prozac or similar med. Am looking for more info on ET and anxiety/depression treatment that compliment each other.

Leave a Reply

Your email address will not be published. Required fields are marked *